Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Redness, swelling, itching, sore patches around eyes. Applied canestan with hydrocortisone. Help

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 393 Questions
I have been getting red, swollen, itchy - then sore patches around my eyes and eyelids.
I have been to see several different drs and prescribed many different things. The main thing that seems to work is canestan with hydrocortisone, but as soon as I stop using it, the complaint reoccurs.
Posted Sat, 6 Apr 2013 in Skin Rash
Answered by Dr. Tanusree Biswas 29 minutes later

Thanks for sharing your concerns with us.

Most probably , the complaints occur due to one of the following:
1)Contact Dermatitis/Eczema
2)Seborrheic Dermatitis

The steroid , i.e Hydrocortisone would work in any of the above conditions.

Firstly, if Contact Dermatitis is the cause, it is advisable that you change/stop anything being applied around that area like eye drops, hair XXXXXXX perfumes,cosmetics ( including eye liners/mascara/glitters etc) as these are the most common causes triggering the same.Stick to well-known cosmetic companies that are more likely to test products.Use non fragrant colourless creams/lotions/sunscreens etc.
If you are unable to pin point the actually trigger, you can do a patch testing with a dermatologist first.Long-term steroid use around the eyes can predispose users to cataracts or glaucoma.

Secondly, Seborrheic dermatitis will also cause flaky, white to yellowish scales to form on oily areas such as the scalp or inside/behind the ear/around nasal folds. It can occur with or without reddened skin.Do you have any of the above?Since etiology points to a yeast called malassezia, symptoms are frequently relieved by anti-fungals like Canestan.

Hope this information is helpful to you.I will be happy to answer if you have a follow up questions .

Wish you good health.
Above answer was peer-reviewed by
Follow-up: Redness, swelling, itching, sore patches around eyes. Applied canestan with hydrocortisone. Help 22 minutes later
The seborrheic dermatitis was one of the previous diagnoses, that is why I started the canestan and hydrocortisone. The problem just won't go away. Should I use the steroid cream forever now? Or should I need a stronger anti-fungal?
Answered by Dr. Tanusree Biswas 1 hour later
Hi..thanks for following up.

You should definitely NOT use the steroid for long; especially a thin area like eyelid, is more prone to steroid induced side effects.For any concern, a steroid is always indicated as a rescue drug in the flare up periods.In the other times, it is necessary to maintain on different agent.

If you feel that the response with topical steroid+anti fungal is inadequate , it is important that you follow up with your dermatologist.There may be an indication to prescribe oral anti-fungals and shift you to other topical agents like Tacrolimius/Pimecrolimus .These suppress inflammation in a similar way to steroids, and is equally as effective as a mid-potency steroid. An important advantage of tacrolimus is that unlike steroids, it does not cause skin thinning (atrophy), or other steroid related side-effects.

Seborrheic dermatitis,although is a chronic condition, it can be controlled with proper treatment. It often has extended inactive periods followed by flare-ups.

I also suggest that you do a Patch testing to confirm if any of the potential allergens is aggravating your condition.Frequently , there are multiple other causative factors that aggravate an existing dermatitis and until and unless avoided, the therapeutic response to medications are low or flare-ups are more recurrent.

Hope I have answered your query.If you do not have any further follow-up questions, you may close the query and rate the answer.

Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor